Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 439, NWS Birmingham, AL

August 15, 2005Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 10:00 PM CDT for Lee County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 10:00 PM CDT (03:00 UTC)
Expired
Aug 15, 2005, 11:00 PM CDT
In force
60 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160300
SVRBMX
ALC081-160400-
/O.NEW.KBMX.SV.W.0439.050816T0300Z-050816T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN

* UNTIL 1100 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF OPELIKA...OR ABOUT 8 MILES SOUTHWEST OF LANETT...AND
  MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3274 8524 3273 8555 3263 8566 3255 8541

$$

KH/99
1 follow-up statement
000 
WWUS54 KBMX 160336
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 PM CDT MON AUG 15 2005

ALC081-160400-
/O.CON.KBMX.SV.W.0439.000000T0000Z-050816T0400Z/
LEE AL-
1036 PM CDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR
WESTERN LEE COUNTY...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOACHAPOKA...OR ABOUT NEAR AUBURN...MOVING SOUTHWEST AT
15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3264 8534 3273 8560 3259 8569 3248 8542

$$

KH/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:56 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 6:56 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT MON AUG 15 2005

.UPDATE...
CURRENT FORECAST PACKAGE IS RUNNING ALONG GREAT...BUT DID SOME
MINOR TWEEKING TO THE SKY CONDITIONS AND RAIN CHANCES BASED ON
CURRENT CONVECTIVE DEVELOPMENT. THE STRONG THUNDERSTORMS FROM
TUSKEGEE TO SHORTER TO TROY WILL CONTINUE PROPAGATING ALONG THE
OUTFLOW IN A GENERAL SOUTHWEST DIRECTION WITH ADDITIONAL
DEVELOPMENT LIKELY ON SMALL SCALE BOUNDARY. BEST RAIN CHANCES FROM MACON
AND ELMORE TO MONTGOMERY AND LOWNDES BEFORE THE ACTIVITY
DISSIPATES AROUND 9PM. OUTFLOW FROM CONVECTION NORTHWEST OF OUR
AREA KICKED OFF A FEW STORMS NORTH AND WEST BUT DRY WARM AIR ALOFT
HAS SUPPRESSED MOST ACTIVITY. GENRAL TREND OF FORECAST UNCHANGED.
LOOK FOR AN ADIITIONAL UPDATE LATER THIS EVENING TO REMOVE RAIN CHANCES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75
Hazardous weather outlook, Aug 15, 8:27 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT MON AUG 15 2005

ALZ011>015-017>050-161200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
827 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

KH/99

In the hours before

Special weather statement, Aug 15, 7:11 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT MON AUG 15 2005

ALZ044-160100-
MONTGOMERY-
711 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
800 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM GRADY TO 7 MILES EAST OF MOUNT
MEIGS...MOVING WEST AT 15 MPH.  ADDITIONAL STORMS WERE
DEVELOPING ACROSS SOUTHERN MONTGOMERY COUNTY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS MAINLY SOUTH AND
EAST OF MONTGOMERY...INCLUDING PINE LEVEL...MATHEWS...GRADY...
CARTERS HILL...MOUNT MEIGS...SPRAGUE...SNOWDOUN...AND PINTLALA
THROUGH 800 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS
CAPABLE OF PRODUCING A QUICK INCH OR TWO ARE LIKELY WITH THE
STORMS AS WELL.

MBS/91
Special weather statement, Aug 15, 8:46 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT MON AUG 15 2005

ALZ046-160215-
BULLOCK-
846 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 915
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FITZPATRICK...MOVING SOUTHWEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FITZPATRICK AND
SHOPTON THROUGH 915 PM CDT. ADDITIONALLY...THE THUNDERSTORMS WILL
PRODUCE ONE TO TWO INCHES OF RAIN OVER THE AREA THAT ALREADY
RECEIVED HEAVY RAIN EARLY THIS EVENING. BE EXTREMMELY CAREFUL IN LOW
LYING AREAS FOR PONDING OF WATER.
Special weather statement, Aug 15, 9:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CDT MON AUG 15 2005

ALZ038-160315-
CHAMBERS-
927 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 1015
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF LANETT...MOVING SOUTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LANETT AND CUSSETA
THROUGH 1015 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 15, 9:38 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT MON AUG 15 2005

ALZ048-160345-
RUSSELL-
938 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 1045
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PHENIX CITY...MOVING SOUTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PHENIX CITY...
LADONIA...FORT MITCHELL...SEALE...PITTSVIEW AND HURTSBORO THROUGH
1045 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Aug 15, 9:49 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT MON AUG 15 2005

ALZ046-050-160330-
BARBOUR-BULLOCK-
949 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND BULLOCK
COUNTIES UNTIL 1030 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES NORTHEAST OF MIDWAY...MOVING SOUTHWEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY...MOUNT ANDREW
...BARBOUR COUNTY LAKE...AND CLAYTON THROUGH 1030 PM CDT. THE
FREQUENT LIGHTNING MAY CAUSE SPORATIC POWER OUTAGES. THE STORMS WILL
ALSO PRODUCE WIND GUSTS AROUND 30 MPH.
Local storm report, Aug 15, 10:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     1 SW VALLEY             32.80N 85.19W
08/15/2005                   CHAMBERS           AL   PUBLIC

            TREES BLOWN DOWN NEAR VALLEY.

0959 PM     HAIL             2 W LAFAYETTE           32.90N 85.44W
08/15/2005  0.75 INCH        CHAMBERS           AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED NEAR LAFAYETTE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:53 PM CDTSevere Thunderstorm WarningBMXChambers37 min
Aug 16, 2:34 PM CDTSevere Thunderstorm WarningBMXChambers36 min
Aug 16, 3:27 PM CDTSevere Thunderstorm WarningBMXTallapoosa33 min
Aug 16, 4:20 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.